Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 249, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2003, 9:14 AM CDT for St. Francis County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 9:14 AM CDT (14:14 UTC)
- Expired
- May 16, 2003, 9:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County St. Francis County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
808 WUUS54 KMEG 161414 SVRMEM ARC123-161445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 914 AM CDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. FRANCIS COUNTY IN EASTERN ARKANSAS * UNTIL 945 AM CDT. * AT 908 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH OF WIDENER...MOVING NORTHEAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 945 AM CDT INCLUDE... WIDENER... NEW HOME...HUGHES... .QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3514 9067 3492 9076 3491 9042 3515 9043 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 16, 3:55 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 355 AM CDT FRI MAY 16 2003 QUIET ACROSS THE MID SOUTH THIS MORNING WITH A FRONTAL BOUNDARY STRETCHED E-W ACRS THE MID SOUTH FROM ABOUT BNA-MKL-SRC. SOME DRIER AIR...DEWPOINTS IN THE LOWER 60S...OVR SRN MO/KY WITH SFC DEWPOINTS IN THE MID 60S INVOF OF BOUNDARY AND AROUND 70 TO THE SOUTH. UPR LOW OVR THE TX PANHANDLE WL MOVE E TO ERN OK BY LATE TODAY WITH CLOUDS ALREADY INCREASING ACRS THE REGION. FAIRLY UNSTABLE AIRMASS INVOF AND SOUTH OF THE FRONTAL BOUNDARY WITH LIFTED INDICES OF -4C AND CAPES 1000-1500 J/KG BY MAX HEATING. TSTMS EXPECTED TO INITIATE ACRS THE MID SOUTH AS MODERATE LOW AND MID LEVEL ISENTROPIC LIFT DEVELOPS AND THE QUASI STNRY FRONTAL BOUNDARY PROVIDES SOME FOCUS. SEVERE POTENTIAL NOT VERY IMPRESSIVE DURING THE DAY AS WIND PROFILES ARE WEAK MOST OF THE DAY. MAV TEMPS LOOK FINE. AS THE UPR LOW MOVES CLOSER TONIGHT A 50 KT MID LEVEL JET MAX ROTATES AROUND THE BASE OF THE TROF AND INTO THE MID SOUTH. MEANWHILE A 35+ KT 850 MB LLG SHIFTS EAST FM AR INTO THE MID SOUTH. STRONGER CONVECTIVE ACTIVITY THAT WL BE ONGOING DURING THE DAY ACRS OK/AR WL SHIFT E INTO THE MID SOUTH DURING THE EVENING HOURS. WRN 2/3RD OF THE MID SOUTH UNDER A SLIGHT RISK FOR TONIGHT. MAIN THREAT WL BE HAIL AND DAMAGING WINDS THOUGH SHEAR PROFILES FM THE NEW 06Z RUN OF MESO ETA BEGINNING TO LOOK IMPRESSIVE FM 00Z TO 06Z TONIGHT. THE NEW SOUNDINGS INDICATE STRONG LOW LEVEL VEERING AND 45 TO 50 KTS AROUND 500 MBS. HELICITY AT 03Z IN MEM PEGGED AT 408 M2/S2...SO A TORNADO IS POSSIBLE. MESO ETA SHOWS A WARM FNT MOVING N THROUGH THE MID SOUTH DURING THE EVENING AND THIS MAY PROVIDE THE FOCUS FOR SUPERCELL ACTIVITY. UPR LOW WEAKENS AND MOVES INTO THE ERN AR ON SAT. STILL MOIST AND UNSTABLE ACRS THE MID SOUTH WITH SHOWERS AND THUNDERSTORMS A GOOD BET AND WL CONT LIKELY POPS. WIND PROFILES WEAKEN AND THE MAIN THREAT IN STRONGER STORMS WL BE HAIL. UPR LOW CONT TO SHIFT SLOWLY E SAT NIGHT AND WL TAPER POPS A BIT FROM WEST TO EAST. ON SUN UPR LOW DROPS SOUTH AS UPR RIDGING STARTS TO BUILD ACRS THE SRN PLAINS. SHEAR AXIS ALONG WITH MOIST AND UNSTABLE AIRMASS WL REQUIRE CHC POPS. THINK UPR RIDGE WL PROVIDE ENUF SUBSIDENCE TO SUPPRESS ANY WIDESPREAD CONVECTION SUN NIGHT THROUGH MON NIGHT THOUGH ISOLD ACTIVITY IS CERTAINLY POSSIBLE. BY TUE A FRONT WL MOVE INTO THE REGION BUT UNLIKE PREVIOUS MODEL RUNS IT MAY NEVER GET THROUGH. WL HAVE TO GO WITH CHC POPS TUE-THU. PRELIM NUMBERS MEM 81/70 80/67 80 77753 MKL 81/67 80/65 79 66763 JBR 80/67 78/64 79 77753 TUP 83/68 83/67 81 65664 .MEG...NONE. SJM
Hazardous weather outlook, May 16, 7:30 AM CDT, 1 hour 44 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 730 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT A LINE OF SEVERE THUNDERSTORMS MOVING ACROSS NORTHERN ARKANSAS WILL THREATEN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE MID SOUTH TODAY AS AN UPPER LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS INTERACTS WITH A FRONTAL BOUNDARY ACROSS THE MID SOUTH. THE FRONTAL BOUNDARY WILL MOVE SLOWLY NORTH AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE DAY. DURING THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE FOR SOME STORMS TO BECOME SEVERE. THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT WEST OF LINE THAT EXTENDS FROM NEAR UNION CITY TENNESSEE THROUGH JACKSON TENNESSEE TO CALHOUN CITY MISSISSIPPI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN... SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 57 min |
| May 16, 6:23 PM CDT | Tornado Warning | MEG | Poinsett | 52 min |
| May 16, 6:35 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 115 min |
| May 16, 6:58 PM CDT | Tornado Warning | MEG | Mississippi | 62 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.